Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Taking Atorvastatin, felt confused and disoriented. Started statin after diagnosed with high cholesterol. Side effect?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6592 Questions
I have been taking 20 mg Atorvastatin for about a year. This morning after breakfast I started feeling confused and disoriented. I called a few people for reassurance and resumed my daily routine and the confusion abated. It occurred to me that I had read that statin drugs can cause early dementia and that there is some thinking that the statin drugs starve the brain of necessary cholesterol. My total cholesterol was 185 mg, HDL 43.4 mg, and LDL 127 mg in October, 2012. I have been taking the stain drugs since then. My total cholesterol was 135 in May. I don't have the other numbers. Do you think I should curtail the statin drugs? My twin brother has had memory problems lately and takes statin drugs, but he also drinks alcohol and I do not.
Posted Wed, 18 Sep 2013 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 1 hour later
Thanks for the query.
Brief are right.your problems seem to be due to the use of statin.
Detailed answer....
Although ATORVASTATIN is generally a well tolerated drug but it can cause various side effects,but all these side effects do not occur to every person using it.
Although the most common problem with taking this drug is muscle pain,muscle weakness etc but neurological side effects like headache,dizziness,memory loss,forgetfulness,confusion.memory impairment etc have been found in few individuals.
These effects can start from one day to years after starting treatment and generally resolves in 3-4 weeks after stopping it.
Healthy older adults show greater pharmacodynamic response to ATORVASTATIN even at lower dose.
It is advised not to consume alcohol with This drug.
Since you don't seem to have diabetes or any cardiac related issues,you may take a lower dose of 10 mg daily,however you must consult your doctor for any modification of dose.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor